

### October 2009 National Academies TRB Summit Outline

Ambulance transport is a complex interface between emergency medical care, transportation, public safety and public health. The safety issues that are involved in this unique system bridge safety data capture, transport systems safety engineering, fleet management, occupant protection, automotive biomechanics, clinical decision priorities and management, occupational safety and health, ethics and standard and policy development. This Summit brings these diverse fields of technical expertise together, in an independent forum, to assist EMS systems to have access to the optimal and most reliable and valid data upon which to base their management, purchase and operational decisions. "What our goals should be and how to achieve them"

### Breakfast and Sign in - 7.00- 8.00am

#### Introduction and Opening Address - 8.00-8.15am

<u>Introduction</u> - Rick Pain PhD, Senior Program Director, TRB, Nadine Levick MD, MPH, Chair TRB EMS Transport Safety Subcommittee, Research Director, EMS Safety Foundation, NY

<u>Opening address</u> – Mr. Glenn Luedtke, Director of Emergency Medical Services in Sussex County, Delaware. Adjunct Assistant Professor of Emergency Medicine at the George Washington University School of Medicine, D.C., and Chair NAEMT EMS Safety Course Committee - (Introduced by Mr. Jeff Lindsay, Chair NEMSAC Safety Committee)

#### Session 1: Burden/Benefit - 8.15-10.00am

Safety Data - 8.15-8.50 am (35 mins)

Moderator – Martha Florey, Ex Wisconsin DOT

- Intro to Data Systems and Related resources Nadine Levick MD, MPH
- o NHTSA Definitions/Denominators and Data David Bean/David Bryson
- NTSB Robert Dodd/Bruce Coury
- o BLS Janice Windau
- o FMCSA /FHWA Debbie Freund/ Ralph Craft

Economics- 8.50 – 9.40 am (50 mins) Moderator – Dudley Smith, Board CAMTS

- Crash direct and indirect sequelae Michele Kendus, Goodell, Devries, Baltimore, MD
- Cost of diverse fleet types Ken Beers, Canandaigua EMS, NY
- o Driver training Ken Beers, Canandaigua EMS, NY
- EMS legal costs Doug Wolfberg, Wolfberg and Associates, PA
- o Business case for safety systems Jon Swanson, MEMS, Little Rock, AR
- Insurance issues return on investment Nancy Bendickson, Aon Insurers, MN

Ethics and Risk /Benefit – 9.40 – 10.00am (20 mins) Moderator Dia Gainor, Chair NEMSAC, State EMS Director Idaho

- o Clinical decision priorities Comilla Sasson MD, MI
- o Resource allocation- Capabilities Bill Hinkle, TSAG

### Break including 10 mins questions 10.00- 10.30am

### Session 2: Transport System Management 10.30am - 12.30pm

Fleet/Vehicle Operations Safety 10.30- 11.15am (45 mins)

Moderator - Kevin Peters, Carillion, VA

- Vehicle Operations Policies Neil Blackington, Boston EMS, MA/ Bruce Evans, Las Vegas Fire/EMS, NV
- Driver Training, Monitoring and feedback Matt Crosssman, New Brunswick EMS/Charlene Cobb, Sunstar EMS, FL
- Fleet management technologies Dan Garstang, Hess, IAOGC, TX
- o Pressure to meet response times Jon Swanson, MEMS, Little Rock, AR

Operations Management 11.15am- 12.30pm (75 mins)

Moderator - Cathy Gotschall, NHTSA

- Dispatch Mark Rector, Priority Dispatch/Sandy Beers, Canandaigua EMS, NY
- o Ground Fleet mix determination Neil Blackington, Boston EMS, MA
- o Emergency response system integration/Transport or alternate Jim Augustine (E)
- o EMS Transportation planning /Congestion routing/ ITS Linda Dodge, RITA, DOT
- Positioning of hospitals/Positioning of EMS stations Dynamic Deployment of resources
  Boo Heffner, Rural Metro
- Web based mapping/data technologies Tom Horan, Saferoadmaps, MN
- Benchmarking/Performance measurement Ron Thackery, AMR, CO
- o Special environments Rural, remote Jim Foster, Anchorage, Fire/EMS, AK

# Lunch including 10 mins questions – followed by TRB Subcommittee meeting, 12.30-1.30pm

#### Session 3: Vehicle Safety – Assessment and Design 1.30-3.15pm

<u>Vehicles</u> 1.30- 3.00 pm (90 mins) Moderator – Michael Reid, FASNY

- Real world of vehicle safety understanding challenges Joyce Rusincovitch, VA
- Vehicle types Jim Love, EMS Safety Foundation, CT
- Types of testing Gene Lukianov, EMS Safety Foundation, Ex Chrysler, MI
- Occupant protection Design Jeff Welch, EMS Safety Foundation, MI
- In-vehicle safety performance management Walther Bloch, Mercedes, NC
- Ambulance Safety testing Nadine Levick MD, MPH, EMS Safety Foundation, NY
- Visibility and conspicuity Issues John Killeen, ACT Ambulance Service, Australia
- Innovation Wayne Zygowicz, Littleton, CO
- Usability Chris Fitzgerald , Risk and Injury Management Services (RIMS), Australia

#### Special Populations – Pediatric to Bariatric 3.00-3.15pm (15 mins)

- Elderly/Obese Chris Fitzgerald, RIMS, Australia
- o Pediatrics / neonates Marilyn Bull MD, AAP/Nadine Levick MD, EMS Safety Foundation

### Break including 10 mins questions 3.15- 3.45pm

## Session 4: Information Sharing and Policy 3.45 – 4.50pm

<u>Knowledge Transfer/Dissemination</u> 3.45 – 4.20pm (35 mins) Moderator – Cathy Custalow MD, PhD, VA

- o Platforms (25 mins)
  - Government Dia Gainor, Chair NEMSAC, State EMS Director Idaho
    - Federal: TSAG, NEMSAC
    - State
    - County
  - Non government
    - Organization Nadine Levick, MD, MPH, NY
      - o TRB
      - o ATS Ad Hoc
      - o EMS Safety Foundation
      - Web based & Trade Journals
    - Coalition
      - Advocates for EMS Kurt Krumperman (E), GWU, DC
    - Associations Eileen Frazer, CAMTS, SC
    - Accreditation
    - Foundation : FARE/Vision Zero
- Challenges (10 mins) Kevin Roche (E), Phoenix Fire/EMS, AZ
  - Infrastructure integration
  - Fiscal models volunteer/career
  - Science vs tradition

<u>Standards/Specifications/Policy</u> – 4.20 – 4.50pm (30 mins) Moderator – Bill Hinkle, TSAG

- o Current Eileen Frazer, CAMTS, SC
  - KKK
  - AMD
  - ANSI
  - ASTM
  - CAMTS
  - CAAS
- Developing and International Nadine Levick, MD, MPH,NY
  - NFPA
  - SAE
  - ISO
  - ASA
  - CEN
- Policy/Regulations Jim Swartz, Careflite, TX
  - State Vehicle Policy issues
  - Equipment to carry/Payload

## Session 5: Panel and Research Priorities - 4.50- 5.30pm - (40 mins)

Moderator and Wrap up - Prof Art Cooper MD, Columbia University/Harlem Hospital

An international perspective from Oslo, Norway – Ronald Rolfsen/Geir Engley, Oslo, University Hospital – 5 mins

# <u>Panel Discussion & Research Priorities –</u> 30 mins

- o Panel Discussion
- o Wrap up
  - Core Issues
  - Low hanging fruit

<u>Closing Address</u> – Nadine Levick, MD, MPH, Chair TRB EMS Transport Safety Subcommittee, Research Director, EMS Safety Foundation, NY